Last month, the Denver Post profiled everyday citizens who have found themselves acting as first responders in the opioid overdose crisis. As the number of people overdosing in public spaces is on the rise, it can feel stressful and confusing when it comes to knowing what to do if you find yourself in a situation where someone is overdosing. Here are some ways you can help:
Learn How to Respond
If you think you see a person overdosing, the Denver Post has a comprehensive list of symptoms to look for, ways to assess what substance might be misused, and how to respond. Important to remember: always call 911 first and keep calm.
Many pharmacies in Colorado sell the opioid overdose-reversal drug narcan (or its brand name, Naloxone) without a prescription. You can also request free Naloxone and fentanyl testing strips from the City of Denver. Denver Health has resources on how to administer Naloxone. It’s important to note that you cannot harm someone by giving them Naloxone even if they aren’t having an opioid overdose.
Support the Harm Reduction Action Center
This nonprofit is a syringe access program and advocacy group working on the frontlines of the overdose crisis. They provide safe, clean supplies for users, Naloxone training, resources and respite for people who use drugs, and more. They are always looking for volunteers.